Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 109, NWS Grand Forks, ND

July 11, 2016Kittson County, Minnesota; Cavalier County, Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2016, 8:53 PM CDT for Kittson County, Minnesota; Cavalier County, Pembina County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2016, 8:53 PM CDT (01:53 UTC)
Expired
Jul 11, 2016, 9:30 PM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kittson County, MN, Cavalier County, ND, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 155 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 9:15 PM CDTTSTM WND DMG3 N Walhalla, NDA FEW LARGE 3 TO 4 INCH DIAMETER TREE BRANCHES BROKEN DOWN...ALONG WITH SOME PEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.9 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS53 KFGF 120153
SVRFGF
MNC069-NDC019-067-120230-
/O.NEW.KFGF.SV.W.0109.160712T0153Z-160712T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
853 PM CDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KITTSON COUNTY IN NORTHWESTERN MINNESOTA...
  NORTHERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...
  EASTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 930 PM CDT

* AT 853 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLGA...OR 18
  MILES EAST OF LANGDON...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WALHALLA AROUND 900 PM CDT. 
  LEROY AROUND 905 PM CDT. 
  NECHE AROUND 915 PM CDT. 

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 210 AND 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 9700 4855 9804 4897 9825 4900 9819
TIME...MOT...LOC 0153Z 226DEG 49KT 4886 9799 

HAIL...1.00IN
WIND...60MPH
 
$$

DTR
2 follow-up statements
685 
WWUS53 KFGF 120215
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 PM CDT MON JUL 11 2016

MNC069-NDC019-067-120230-
/O.CON.KFGF.SV.W.0109.000000T0000Z-160712T0230Z/
KITTSON MN-PEMBINA ND-CAVALIER ND-
915 PM CDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN KITTSON...NORTHERN PEMBINA AND EASTERN CAVALIER
COUNTIES...

AT 915 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF NECHE...OR 38 MILES NORTHEAST OF LANGDON...MOVING NORTHEAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN KITTSON...NORTHERN PEMBINA AND EASTERN CAVALIER
COUNTIES.

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 210 AND 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 9700 4855 9804 4897 9825 4900 9819
TIME...MOT...LOC 0215Z 226DEG 49KT 4907 9766 

HAIL...1.00IN
WIND...60MPH
 
$$

DTR
178 
WWUS53 KFGF 120222
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
922 PM CDT MON JUL 11 2016

MNC069-NDC019-067-120231-
/O.EXP.KFGF.SV.W.0109.000000T0000Z-160712T0230Z/
KITTSON MN-PEMBINA ND-CAVALIER ND-
922 PM CDT MON JUL 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KITTSON...
NORTHERN PEMBINA AND EASTERN CAVALIER COUNTIES WILL EXPIRE AT 930 PM
CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO MANTIOBA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4900 9700 4855 9804 4897 9825 4900 9819
TIME...MOT...LOC 0218Z 226DEG 49KT 4907 9766 

$$

DTR!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:06 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 11, 7:06 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
706 PM CDT MON JUL 11 2016

.UPDATE...
Issued at 701 PM CDT Mon Jul 11 2016

Rainfall and flooding conditions were handled late this afternoon
in MN lakes country. Rainfall continues but rates diminishing.

Line of showers and storms just ahead of front/wind shift
associated with low in southeastern Saskatchewan moving into
Devils Lake-Jamestown. Area does have some instability but low
level convergence not great as wind field in eastern ND was very
much disturbed today. Entering area of weaker instability as well
in eastern ND and the RRV. HRRRX and HRRR models indicate line of
showers and storms moving into the RRV by 03z period and then
moving northeast with gradual weakening trend. Tweeked pops for
this idea. |

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 350 PM CDT Mon Jul 11 2016

Focus this afternoon is on heavy rain and severe thunderstorm
potential. Approaching upper level low is currently centered near
the ND/SK/MT triple point. A low exists over SE SK and eastern SD
with occluded frontal boundary extending N-S across central ND
and warm front extending east of SD low into southern MN. Elevated
warm air advection north of the warm front over central MN is a focus
for thunderstorm activity currently. This stationary feature may
result in localized flooding through through rest of the afternoon
and into the early evening hours...with 1000 to 2000 j/kg of cape
to work with and marginal deep shear.

Further west...elevated TS continue in the Valley City/Cooperstown
area and may drift north a bit this evening. A third area of
thunderstorm activity will likley strengthen in the Langdon to
New Rockford area over the next couple of hours. Believe this
activity may drift east through ND and cross the Red River
tonight into MN. Marginal SPC risk for this activity as effective
shear is 30-40 kts with 500 to just over 1000 k/kg of cape.

Tomorrow...showers are possible in the north behind the front...with
perhaps some thunder. Breezy conditions are expected behind the
front across the area...with highs in the 70s to low 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 350 PM CDT Mon Jul 11 2016

For Tuesday night and Wednesday...models continue to indicate
propagation of 500mb low along the international border. Sfc feature
reflected under upper low is expected to produce breezy and slightly
drier conditions...along with cooler temperatures and scattered
showers.

By Thursday...models in general agreement transitioning upper level
flow to more of a northwesterly regime...becoming a bit more zonal
by the end of the period. Mostly dry weather expected through
Sunday...but a few disturbances moving across the ridge will provide
chances for some showers...mainly across the northern portion of the
forecast area. Otherwise...temperatures are expected to remain near
seasonal norms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 701 PM CDT Mon Jul 11 2016

expecting VFR conditions for the most part with local MVFR cigs in
parts of the rain area in west central MN to around Bemidji. Tstm
risks will diminish as we go thru the overnight and Tuesday will
see a bit more of a west-southwest wind with some wraparound
stratocu into nrn nd Tuesday aftn.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Knutsvig
LONG TERM...Hopkins
AVIATION...Riddle
Hazardous weather outlook, Jul 11, 4:40 AM CDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
440 AM CDT MON JUL 11 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
440 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS THE
REGION...MOSTLY ALONG AND EAST OF THE RED RIVER VALLEY. MORNING
STORMS ARE EXPECTED TO DISSIPATE AFTER SUNRISE. AFTER A BREAK IN
ACTIVITY...ANTICIPATE THUNDERSTORMS TO DEVELOP DURING THE MID
AFTERNOON HOURS AND CONTINUE INTO THE EVENING HOURS. THE GREATEST
THREAT IS ALONG AND EAST OF THE RED RIVER VALLEY. THE RISK FOR
TORNADOES WILL BE MORE ELEVATED THAN THE PAST COUPLE OF
DAYS...WITH LARGE HAIL...DAMAGING WINDS...AND EXCESSIVE RAINFALL
ALSO A RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS ARE EXPECTED ON TUESDAY...POSSIBLY 25 TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Jul 11, 6:14 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
614 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      DETROIT LAKES           46.81N 95.84W
07/11/2016                   BECKER             MN   PUBLIC

            FLOODING REPORTED IN WASHINGTON PARK AND STREET FLOODING
            ON LANGFORD STREET. REPORT AND PICTURES POSTED VIA SOCIAL
            MEDIA.

&&

GGUST
Local storm report, Jul 11, 7:17 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      5 S CHRISTINE           46.50N 96.81W
07/11/2016                   RICHLAND           ND   TRAINED SPOTTER

            FIELDS AND FARM ACCESS ROADS FLOODED ACROSS PORTIONS OF
            SOUTH EAGLE TOWNSHIP.

&&

GGUST
Local storm report, Jul 11, 7:21 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      5 NE BARNESVILLE        46.70N 96.34W
07/11/2016                   CLAY               MN   TRAINED SPOTTER

            FIELDS AND FARM ACCESS ROADS FLOODED NEAR STONEY CREEK
            AND ACROSS NORTHERN HUMBOLDT AND SOUTHERN SKREE
            TOWNSHIPS.

&&

GGUST
Special weather statement, Jul 11, 7:51 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT MON JUL 11 2016

NDZ007-008-014>016-024-026>029-038-039-054-120145-
NELSON ND-EDDY ND-PEMBINA ND-BENSON ND-BARNES ND-STEELE ND-RAMSEY ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-CASS ND-GRIGGS ND-
CAVALIER ND-GRAND FORKS ND-
751 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR RAMSEY...NORTHERN BARNES...
WESTERN PEMBINA...EASTERN EDDY...SOUTHEASTERN BENSON...WESTERN
WALSH...WESTERN GRAND FORKS...NELSON...GRIGGS...STEELE...CAVALIER AND
NORTHWESTERN CASS COUNTIES UNTIL 845 PM CDT...

AT 750 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF HANNAH TO
NEAR LEAL...AND MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS AS THEY
MOVE TOWARD LANGDON...MICHIGAN...AND COOPESTOWN.

44 MPH WIND GUST WAS RECORDED AT DEVILS LAKE AIRPORT AT 720 PM.

LAT...LON 4900 9786 4704 9759 4702 9847 4759 9850
      4759 9864 4900 9899
TIME...MOT...LOC 0050Z 226DEG 33KT 4921 9873 4716 9835

DTR
Local storm report, Jul 11, 7:55 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
755 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     FLASH FLOOD      3 WNW DETROIT LAKES     46.83N 95.90W
07/11/2016                   BECKER             MN   BROADCAST MEDIA

            FLOODING REPORTED ON HIGHWAY 10. REPORT AND PHOTO POSTED
            VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 11, 8:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
802 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     FLASH FLOOD      1 S HEIGHT OF LAND LAKE 46.88N 95.61W
07/11/2016                   BECKER             MN   CO-OP OBSERVER

            FIELDS AND ACCESS ROADS FLOODED. OBSERVER REPORTS HAVING
            RECEIVED 3.6 INCHES OF RAIN SINCE 4 PM CDT. TOTAL OVER
            7.58 INCHES OF RAIN SINCE SATURDAY.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:47 PM CDTAreal Flood WarningFGFBecker, Hubbard, Otter Tail, Wadena12 hr
Jul 11, 7:51 PM CDTSpecial Weather StatementFGFCavalier, Griggs, Nelson, Ramsey, Steele54 min
Jul 12, 3:54 AM CDTWind AdvisoryFGFBarnes, Benson, Eddy, Griggs, Nelson, Ramsey16 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.